Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 9, 2024, 5:41 PM EDT for Duplin County, Onslow County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2024, 5:41 PM EDT (21:41 UTC)
- Expired
- Aug 9, 2024, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Duplin County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WGUS52 KMHX 092141
FFWMHX
NCC061-133-100045-
/O.NEW.KMHX.FF.W.0021.240809T2141Z-240810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
541 PM EDT Fri Aug 9 2024
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Southeastern Duplin County in eastern North Carolina...
Southwestern Onslow County in eastern North Carolina...
* Until 845 PM EDT.
* At 541 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, New River Station, Camp Lejeune Center, Pumpkin
Center, Piney Green, Swansboro, Verona, Dixon, Midway Park, Kellum
and Haws Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3482 7747 3485 7735 3479 7728 3471 7723
3464 7737 3458 7745 3456 7755 3455 7761
3472 7768 3472 7769
FLASH FLOOD...RADAR INDICATED
$$
271 follow-up statement
690
WGUS72 KMHX 100042
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
842 PM EDT Fri Aug 9 2024
NCC061-133-100052-
/O.EXP.KMHX.FF.W.0021.000000T0000Z-240810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duplin NC-Onslow NC-
842 PM EDT Fri Aug 9 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT THIS EVENING FOR
SOUTHEASTERN DUPLIN AND SOUTHWESTERN ONSLOW COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3482 7747 3485 7735 3479 7728 3471 7723
3464 7737 3458 7745 3456 7755 3455 7761
3472 7768 3472 7769
$$
42What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:19 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 9, 3:19 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
319 PM EDT Fri Aug 9 2024
.SYNOPSIS...
Lingering moisture from Debby will bring periods of heavy
rainfall with the threat of flash flooding continuing. A cold
front will move into the area Saturday and stall into early next
week. High pressure will build into the area for the middle of
next week.
&&
.NEAR TERM /TONIGHT/... As of 3 PM Friday...This afternoon the
remnants of Debby are well to the north but lingering moisture
continues to remain the story this afternoon. An upper low
pressure system over the Great Lakes is pushing an upper level
trough through the eastern CONUS and with it a wave carrying
some mid level vorticity that is helping to force a line of
showers and thunderstorms along Highway 17 that will slowly work
eastward this afternoon and evening. As the main wave trails
behind this feature to the west a secondary line of showers may
form behind it. There is some uncertainty in the short term
models whether or not the main line will continue to dominate or
if this secondary line to the west will mature into the main
line of storms. Either way the upshot is the same and that is
continued periods of heavy rain falling on very saturated
ground. This will increase the potential for flooding concerns
this evening in areas where the heaviest rain has occurred. This
area continues to see large moisture advection in the low
levels off of the Atlantic and PW values remain above 2 inches.
Heavy rain will be the main threat as cloud cover has limited
instability today and shear values are no longer particularly
high.
Precipitation should move off to the east tonight and behind it
a chance for some low stratus particularly inland in western
counties.
&&
.SHORT TERM /SATURDAY/...
As of 300 PM Friday...
As an upper level low remains over the Great Lakes and an upper
trough rotates through the eastern seaboard, a frontal zone will
linger over eastern NC on Saturday. While most of the area will
see a marked improvement in conditions compared to the last few
days, there will still be a chance for afternoon showers and
thunderstorms but coverage should be limited compared to
previous days. Insolation should be much better as clouds
coverage should be less which will result in an increase in
temperatures as afternoon highs approach 90 degrees inland with
mid 80s along the coast.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 0400 AM Friday...Wet pattern persists into the weekend
and maybe early next week with periods of moderate rain possible
as moisture from TC Debby and a slow moving cold front
lingering near the area keeps periodic showers in the forecast
through Tuesday before high pressure builds in from the N
midweek.
Weekend...Conditions begin to improve through the weekend as the
passing of Debby spurs a cold front to cross the area with trough
aloft sinking Sward toward the Mid-Atlantic. However, some question
remains for the exact timing of FROPA and just how far S the front
makes it before stalling. Diurnally enhanced showers and tstorms
remain possible through through the weekend, but rainfall rates will
be markedly less than the tropical downpours experienced earlier in
the week. Temps creep back up to near Normal for early AUG, highs in
upper 80s, lows in low to mid 70s.
Early next week...Upper level troughing sets up over ECONUS sending
us back to a more typical summer time, diurnal/seabreeze convection
pattern depending on exact location of the front and timing of
shortwaves working through the broader trough aloft.
Mid to late-week...High pressure builds in from the N pushing the
lingering front further offshore allowing for a subtle cool down and
just on the dry side of climo PoPs.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Saturday/... As of 2 PM Friday...Periods of
MVFR ceilings and visibilities continue as bands of showers
continue to progress across the forecast area. Currently a band
of showers from OAJ up to EWN will continue to develop and move
eastward but the forecast is for a second line of showers and
storms to develop later this afternoon behind this feature and
move across eastern NC. Winds will continue to be out of the
south at 5-10 kts gusting to 15 kts.
Overnight expect periods of low stratus resulting in IFR
conditions probably after midnight for PGV to ISO. Further east
ceilings may only reach MVFR levels at EWN and OAJ.Saturday
should see improved conditions for much of the day before
another round of afternoon convection is possible but coverage
remains uncertain at this time.
LONG TERM /Sunday through Tuesday/...
As of 200 PM Friday...Afternoon showers and thunderstorms will
be possible on Sunday afternoon leading to periods of flight
restrictions as a cold front could linger near the area into
early next week.
&&
.MARINE...
SHORT TERM /through Tonight/...
As of 300 PM Friday...Currently seeing southerly winds around
15-20 kts with gusts to around 25-30 kt and seas around 6-8 ft.
We will see winds and seas continue to subside through the
afternoon and evening. SCA currently across all the waters
remains through this afternoon, then will drop through the
evening with all waters expected to drop below SCA by 2 am
Saturday.
LONG TERM /Saturday through Monday/...
As of 0400 AM Friday...Conditions forecast to improve through
the period but remain less than ideal into next week. Debby is
currently forecast to depart to the NE into the weekend before a
cold front passes through from NW to SE the latter half of the
weekend before stalling over or near the southern waters into
early next week. Winds remain SSWerly ahead of the front 10-
15G20KT through weekend with seas continuing to subside from
3-5ft Saturday morning to 2-3ft by Sunday afternoon.
&&
.HYDROLOGY...
As of 300 PM Friday..Flood Watch continues through 800 PM
tonight as a band of heavier showers continues to move along the
Hwy 17 corridor. Antecedent rainfall has caused many areas to be
primed for potential flooding and areas that receive training
of showers are still susceptible to flooding under heavier rain
rates.
Additionally, the risk for inland river flooding continues into
next week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 8 PM EDT this evening for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-203>205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
230-231.
Small Craft Advisory until midnight EDT tonight for AMZ135-150.
Small Craft Advisory until 6 PM EDT this evening for AMZ136-
137.
Small Craft Advisory until 2 AM EDT Saturday for AMZ152-154-
156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RTE
SHORT TERM...RTE
LONG TERM...CEB
AVIATION...RTE/CEB
MARINE...RTE/CEB
HYDROLOGY...MHXHazardous weather outlook, Aug 9, 3:37 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 337 PM EDT Fri Aug 9 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-101945- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 337 PM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-101945- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 337 PM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Beach Hazards Statement. Tropical Cyclone Debby will continue to impact eastern North Carolina through today with periods of heavy rain, flooding potential, and some gusty winds. Dangerous beach conditions will also be a concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Flooding potential persists into weekend with additional rainfall possible. Risk of inland river flooding continues into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-101945- Northern Outer Banks-Hatteras Island- 337 PM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Beach Hazards Statement. Tropical Cyclone Debby will continue to impact eastern North Carolina through today with periods of heavy rain, flooding potential, and some gusty winds. Dangerous beach conditions will also be a concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Flooding potential persists into weekend with additional rainfall possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:13 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| Aug 8, 8:24 PM EDT | River Flood Warning | MHX | Jones | 8 days |
| Aug 9, 8:31 AM EDT | Flash Flood Warning | MHX | Carteret, Craven | 2 hr |
| Aug 9, 10:26 AM EDT | Special Marine Warning | MHX | 64 min | |
| Aug 9, 3:08 PM EDT | Areal Flood Advisory | MHX | Beaufort, Craven, Jones, Onslow, Pamlico | 3 hr |
| Aug 9, 4:09 PM EDT | Areal Flood Advisory | MHX | Duplin, Jones, Onslow | 3 hr |
| Aug 9, 5:29 PM EDT | River Flood Warning | MHX | Craven | 5 days |
| Aug 9, 6:44 PM EDT | Areal Flood Advisory | MHX | Onslow | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.